Pennsylvania, 2018Flash Flooding and Heavy Rain in Pennsylvania, August 3, 2018
August 3, 2018 · NWS PBZ · 3 events in 1 county or zone
A shortwave emerging from the base of a persistent Great Lakes to Gulf of Mexico upper trough supported the development of numerous showers and thunderstorms. One to two inches of rain caused some isolated flooding issues in Clarion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave emerging from the base of a persistent Great Lakes to Gulf of Mexico upper trough supported the development of numerous showers and thunderstorms. One to two inches of rain caused some isolated flooding issues in Clarion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 7:43 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 3, 7:43 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
843 AM EDT Fri Aug 3 2018
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
An upper trough will maintain precipitation chances into
Saturday, then move east of the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Alterations for the 0500 update featured POP adjustments for
quicker, albeit light shower, development based on the latest
radar and high res. trends.
Likely to categorical POPs were maintained as another impulse
emerging from the base of the parent, Great Lakes-Gulf Mexico-
upper trough will support numerous, to widespread showers today
with focus over areas along and east of I-79.
No changes were made for the Flash Flood Watch over the ridges.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Passage of the aforementioned disturbance is progged to begin
the end of the persistent trough pattern as the associated jet
streak is forecast to pull the main trough axis eastward, a
process which should complete on Saturday as per the latest
deterministic and ensemble trends.
More widespread convection today will thus give way to more
scattered activity on Saturday, with prevalent dry weather
anticipated for Sunday as a shortwave ridge builds. The
improving insolation and rising heights will also support a
warming temperature trend for the weekend.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Ern CONUS troughing is projected to resume quickly next week so
daily rain chances were maintained with temperature at, or
slightly below the averages.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
General conditions across the region today will feature mid
level VFR ceilings and patchy light rain. However, isolated
pockets of heavy showers could reduce visibilities all the way
down to low end IFR. The lone exception to this is at DUJ, which
is at the southwestern edge of very low stratus and fog which
has trended south and west across the central mountains
overnight. LIFR conditions are possible for a brief period this
morning there and terminals north and east out of the local
forecast area.
Coinditions should steadily improve from west to east late
morning into early afternoon as the axis of rainfall shifts
east. MVFR conditions will hold on longest at LBE-MGW-DUJ,
perhaps as late as 21Z.
Given the widespread rain and very moist conditions, will have
to monitor forecast trends for the potential of LIFR fog
development tonight into early Saturday, pending the 18Z update.
OUTLOOK...
Some restrictions will be possible as weak front/upper trough
depart Saturday, but VFR should prevail thereafter under high
pressure until Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ076.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ510>514.
&&
Hazardous weather outlook, Aug 3, 2:04 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
304 AM EDT Fri Aug 3 2018
MDZ001-PAZ076-WVZ510>514-040715-
Garrett-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
304 AM EDT Fri Aug 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>075-WVZ001>004-012-021-509-040715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
304 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flash Flood, Clarion
- When
- August 3, 9:15 AM EST to 11:07 AM EST
- Where
- Clarion County, 0.8 mi NNW of Foxburg to 0.45 mi W of St Petersburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.161, -79.684
County 911 officials reported that North Riverview Drive between Foxburg and Emlenton was flooded in multiple areas.
Flash Flood, Clarion
- When
- August 3, 9:16 AM EST to 11:07 AM EST
- Where
- Clarion County, 1.57 mi NNW of Turkey City to 1.52 mi NNW of Turkey City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.201, -79.632
County 911 officials reported that Sugar Valley Road was completely covered by water.
Heavy Rain, Clarion
- When
- August 3, 9:59 AM EST
- Where
- Clarion County, 0.69 mi S of Alum Rock
- Reported by
- Emergency Manager
- Coordinates
- 41.160, -79.650
The county emergency manager reported that 1.54 inches of rain fell in 3.5 hours. Isolated areas of 2 inches likely occurred northeast of St. Petersburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778184, 778185, 780019.